Alert archive / Maine / Flash Flood Warnings in 2011
Flash Flood Warning 11, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Oct 4, 2011, 12:13 PM EDT for Franklin County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2011, 12:13 PM EDT (16:13 UTC)
- Expired
- Oct 4, 2011, 3:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, ME
The radar
The Portland,ME radar (KGYX), 136 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 4.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 436 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
036
WGUS51 KGYX 041613
FFWGYX
MEC007-041915-
/O.NEW.KGYX.FF.W.0011.111004T1613Z-111004T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
1213 PM EDT TUE OCT 4 2011
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL FRANKLIN COUNTY IN WESTERN MAINE...
* UNTIL 315 PM EDT
* AT 1208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF HEAVY RAIN MOVING THROUGH THE UPPER CARRABASSETT RIVER
VALLEY AND UPPER SANDY RIVER BASIN. RAINFALL ESTIMATES INDICATE THAT
OVER 2 INCHES OF RAIN HAS FALLEN IN THE LAST 3 HOURS OVER VERY STEEP
TERRAIN. RAIN IS EXPECTED TO CONTINUE FOR THE NEXT 1 TO 2 HOURS IN
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STRATTON
AND CARRABASSETT VALLEY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4511 7029 4513 7016 4501 7013 4495 7076
4511 7079 4515 7042 4514 7042 4514 7037
4516 7036 4516 7031
$$
TFHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 6:39 AM EDT, 5 hours 34 minutes earlier.
Area forecast discussion, Oct 4, 6:39 AM EDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 639 AM EDT TUE OCT 4 2011 .SYNOPSIS... ...LOCALLY HEAVY RAINFALL WILL ENTER ROCKING PORTIONS OF SOUTHEAST NEW HAMPSHIRE AND FAR SOUTHWESTERN MAINE EARLY THIS MORNING... LOW PRESSURE WILL MOVE SLOWLY ENTER THE GULF OF MAINE TODAY...BRINGING SHOWERS AND PATCHY FOG TO THE REGION. ON WEDNESDAY...THIS SYSTEM WILL MOVE NORTHEAST INTO THE CANADIAN MARITIMES. COOL AND DRY HIGH PRESSURE WILL BUILD INTO NEW ENGLAND WEDNESDAY AND REMAIN OVER THE REGION INTO THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... UPDATE... SHOWERS ARE FINALLY BEGINNING TO HEAD NORTH AFTER REMAINING OVER SOUTHERN NEW ENGLAND WITHIN THE BEST DYNAMICS LAST NIGHT. HAVE ADJUSTED POPS BASED ON CURRENT CONDITIONS...RAISING POPS OVER EXTREME SOUTHWESTERN MAINE AND SOUTHERNMOST NEW HAMPSHIRE...AND LOWERING POPS FURTHER NORTH. BAND OF NEARLY STATIONARY...HEAVIER SHOWERS REMAINS ALONG THE MASSACHUSETTS/NEW HAMPSHIRE BORDER. VERY HEAVY RAIN HAS BEEN REPORTED IN MASS WITH THESE SHOWERS AND ISOLD TSTMS WITH A LEAST ONE CASE OF PEOPLE RESCUED FROM A CAR IN FLOODED WATERS. THIS BAND WILL LIKELY WEAKEN A LITTLE AS IT HEADS NORTH INTO OUR AREA. NEVERTHELESS...LOCALLY VERY HEAVY RAIN MAY OCCUR OVER FAR SOUTHEAST NH AND PERHAPS PORTIONS OF YORK COUNTY AS THIS FEATURE SLOWLY SPREADS NORTH AND WEST. HAVE ADJUSTED QPF GRIDS TO ACCOUNT FOR THIS ONGOING MESOCALE BAND. REST OF GRIDS WILL REMAIN RELATIVELY UNCHANGED...HOWEVER WIND GRIDS OVER THE COASTAL WATERS AND ALONG THE IMMEDIATE SHORELINE HAVE BEEN INCREASED BASED ON LATEST CONDITIONS. PREV DISC... LATEST RADAR IMAGERY CONTINUES TO SHOW SHOWERS OVER SOUTHERN NEW ENGLAND SLOWLY RETROGRADING NORTHWESTWARD AROUND THE PERIPHERY OF A LARGE AND CUTOFF LOW PRESSURE SYSTEM. MORE SHOWERS ARE EXPECTED TODAY AS LOW PRESSURE SLOWLY MOVES UP THE COASTLINE AND INTO THE GULF OF MAINE. THERE WILL BE SOME FOG AS WELL AS THERE WILL CONTINUE TO BE PLENTY OF LOW LEVEL MARITIME MOISTURE IN PLACE. LOOKING FOR RAINFALL TOTALS TO BE SIMILAR OR SLIGHTLY LESS THAN THE LAST EVENT WITH MANY AREAS RECEIVING AN INCH OR LESS AS THERE IS LITTLE IN THE WAY OF A TROPICAL CONNECTION WITH THIS SYSTEM. THERE WILL BE A FEW HIGHER TOTALS OVER AN INCH...MAINLY ACROSS SOUTHWESTERN MAINE. USED A BLEND OF MAV/MET TEMPS AND POPS FOR THE FIRST PERIOD. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... HIGH POPS EARLY WILL LOWER TO CHANCE POPS AS DOWNSLOPING KICKS IN OVERNIGHT OVER SOUTHERN AND CENTRAL PORTIONS OF ME/NH. BY 12Z WEDNESDAY...A SURGE OF COLD AIR ADVECTION WILL REACH THE REGION IN THE FORM OF A BACKDOOR COLD FRONT. THIS WILL USHER IN THE COLDEST AIR OF THE SEASON...BRINGING A POSSIBILITY OF FREEZES AND FROSTS TO THE LONG RANGE PORTION OF THE FORECAST. && .LONG TERM /THURSDAY THROUGH MONDAY/... THE DEEP OCEAN STORM MOVES INTO THE MARITIMES WITH STRONG NNWLY WINDS IN ITS WAKE BRINGING DRY CONDITIONS BUT MUCH COLDER AIR ACROSS THE REGION. A WIDESPREAD FREEZE IS EXPECTED IN MOST OF THE INTERIOR WITH A FROST ALONG THE COAST. TEMPS WILL BE COOL THURSDAY. CANADIAN HIGH PRESSURE WILL BECOME CENTERED OVER THE AREA THURSDAY NIGHT WITH CLEAR SKIES AND LIGHT WINDS SO RADIATIONAL COOLING AND THE COLDEST NIGHT OF THE SEASON SO FAR IS EXPECTED WITH A WIDESPREAD HARD FREEZE EXPECTED. ON FRIDAY AND THRU THE WEEKEND THE CENTER OF THE HIGH PRESSURE SYSTEM SLOWLY SLIPS OFF TO THE SOUTH OF NEW ENGLAND ALLOWING A RETURN WARM AIR ADVECTION PATTERN TO DEVELOP WITH A VERY NICE WARM WEEKEND EXPECTED THAT WILL CONTINUE INTO NEXT WEEK AS THE HIGH PRESSURE SYSTEM OVER THE NORTHEAST BECOMES A BLOCKING HIGH AND BECOMES STATIONARY. WITH THIS DEVELOPING BLOCKING HIGH PATTERN IT APPEARS A STRETCH OF DRY AND MILD WEATHER THAT BEGINS FRIDAY WILL CONTINUE WELL INTO THE FOLLOWING WEEK. USED A BLEND OF MAV/MET TEMPS FOR WED NIGHT AND THU AND THEN THE ADJUSTED MEX TEMPS FOR DAYS 4-7. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... SHORT TERM...MAINLY IFR AND LIFR CONDITIONS TODAY...WITH A SLOW IMPROVEMENT LATER TONIGHT AND WEDNESDAY OUTSIDE THE UPSLOPE AREAS OF THE MOUNTAINS OF ME/NH. LONG TERM... VFR. && .MARINE... SHORT TERM...HAVE EXTENDED THE SCA THROUGH WEDNESDAY. THERE IS A POSSIBILITY THAT WINDS MAY BRIEFLY INCREASE TO GALES OVER THE OUTER WATERS WEDNESDAY AFTERNOON. THIS WOULD OCCUR AFTER THE PASSAGE OF AN UPPER LEVEL SHORT WAVE AROUND 18Z. RELATIVELY WARM GULF OF MAINE WATERS WOULD INCREASE THE GUSTINESS OF THIS SYSTEM. HOWEVER...WINDS WILL BE CIRCULATING AROUND THE PERIPERY OF A VERY CYCLONICALLY SHAPED SYSTEM WHICH WILL BE PULLING AWAY TO THE EAST. SO CONFIDENCE LEVEL IS NOT HIGH. WILL PLAY IT WITH A STRONG SCA FOR NOW WITH A FEW GUSTS AROUND 35 KT OVER THE OPEN WATERS DURING THE DAY ON WEDNESDAY. LONG TERM... ON WED NIGHT THE COMBINATION OF STRONG COLD ADVECTION OVER THE WARM WATERS AND GRADIENT WINDS MAY ALLOW WINDS TO REACH GALE FORCE AT TIMES WED NIGHT INTO EARLY THURSDAY BEFORE DIMINISHING DURING THE AFTERNOON THURSDAY. HIGH PRESSURE SETTLES OVER THE WATERS WITH LIGHT WINDS FRIDAY AND THRU THE WEEKEND. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR ANZ150>154. && NEAR AND SHORT TERM...CANNON
Hazardous weather outlook, Oct 4, 2:36 AM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 236 AM EDT TUE OCT 4 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-050645- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 236 AM EDT TUE OCT 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. COLDER AIR WILL BE PULLED SOUTHWARD INTO NORTHERN NEW ENGLAND ON WEDNESDAY. BY WEDNESDAY NIGHT... FREEZING TEMPERATURES WILL BE POSSIBLE ACROSS MUCH OF INTERIOR NEW ENGLAND. AS COLD HIGH PRESSURE MOVES INTO THE AREA THURSDAY NIGHT... FREEZING TEMPERATURES AND FROST WILL BE EVEN MORE WIDESPREAD... WITH FROST POSSIBLE ALL THE WAY TO THE COAST BY FRIDAY MORNING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-050645- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 236 AM EDT TUE OCT 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AS LOW PRESSURE DEPARTS THE GULF OF MAINE ON WEDNESDAY... A STRONG AND COLD NORTHERLY FLOW WILL DEVELOP OVER THE WATERS. WINDS MAY GUST TO GALE FORCE WEDNESDAY AND WEDNESDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:58 AM EDT | Areal Flood Advisory | GYX | Franklin | 3 hr |
| Oct 4, 4:37 PM EDT | Gale Watch | GYX | 9 hr |
Nearby
Flash Flood Warnings in Maine, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.